Oklahoma, 2020High Wind in Oklahoma, June 9, 2020
June 9, 2020 · NWS AMA · 14 events in 3 counties and zones
A vigorous upper-level low pressure center moved east from southern Colorado across south central Kansas through the late afternoon on Tuesday, June 9, 2020. As it did, a surface low deepened and moved east across Kansas pushing a cold front south across the Oklahoma and Texas Panhandles before moving into western Texas.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous upper-level low pressure center moved east from southern Colorado across south central Kansas through the late afternoon on Tuesday, June 9, 2020. As it did, a surface low deepened and moved east across Kansas pushing a cold front south across the Oklahoma and Texas Panhandles before moving into western Texas. The cold front moved into the Oklahoma Panhandle early in the morning and quickly swept south through through the Texas Panhandle, continuing to move across the region. A strong pressure gradient between the low over Kansas and high pressure surging southeast out of Colorado created very strong winds across the Texas and Oklahoma Panhandles behind the front, which lasted into the early evening.
Across the Oklahoma Panhandle, sustained winds increased into the 40 to greater than 50 MPH range out of the north to northwest, with gusts mainly in the 58 to 67 MPH range. These strong winds lasted most of the day before finally diminishing from west to east beginning in the late afternoon. Although the relative humidity was only 15 to 35 percent across the western two-thirds of the Oklahoma Panhandle, the high winds and dry fuels associated with continuing moderate to extreme drought in the area led to a high wildfire danger across part of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 9, 5:09 AM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 9, 5:09 AM CST, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
609 AM CDT Tue Jun 9 2020
.AVIATION...
Northwest winds will increase through the morning hours and they
should top out around 35 knots at AMA, 40 knots at DHT, and at 45
knots at GUY sustained. Higher gusts will be noted at all sites
with GUY approaching 55 knots. An aviation weather warning will be
required at AMA. Winds will gradually decrease late this
afternoon into the evening. MVFR conditions will be found at all
sites either due to visibility or ceiling especially this morning.
GUY will likely hold on to MVFR conditions through the afternoon.
Skies will then clear out this evening.
&&
.PREV DISCUSSION... /Issued 234 AM CDT Tue Jun 9 2020/
DISCUSSION...
Vigorous upper level low over southern Colorado will continue to
move east and it should be in south central Kansas by late this
afternoon. A surface low is expected to strengthen over southwest
Kansas this morning and it will move into northeast Kansas by early
this evening. A surface high is expected to move southward along the
front range of Colorado and it should be in southeast Colorado by
early this evening. The pressure gradient between the low over
Kansas and the high over Colorado will create very strong winds,
especially over the northern CWA where a High Wind Warning is in
effect until 9 pm this evening. The leading edge of the cold front
which will bring these strong winds today was just now moving into
the western Oklahoma Panhandle. Initial wind gusts with this front
may be close to 60 mph, but wind gusts could be around 70 mph across
the eastern Oklahoma Panhandle and the northeast Texas Panhandle
this afternoon as the surface low over Kansas intensifies. Will
leave the southern Texas Panhandle in a Wind Advisory for now, but
will be watching closely to see if we may need to upgrade this area
to a High Wind Warning as well.
The winds will gradually decrease from west to east this evening
with the setting sun.
Winds will be much lighter on Wednesday, but they may still be a
little gusty in the far eastern Panhandles as the surface gradient
will be slow to relax in these areas.
Upper level ridge will build across the southern Rockies and high
Plains Wednesday through early next week. The forecast looks mostly
dry at this point. However, there could be a few showers or
thunderstorms on Friday in the northwest in association with a weak
upper level short wave trough that will try to push through the
ridge. At this time, will leave the forecast dry as confidence on
rain reaching us is low.
High temperature will go back above normal on Thursday through early
next week with readings mainly in the 90's. Although, some 100's may
sneak into the picture by early next week.
FIRE WEATHER...
Elevated fire weather conditions will be possible across much of the
Panhandles this weekend as relative humidity values drop below 20
percent and winds pick up into the 15 to 25 mph range with higher
gusts.
&&
.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 9 PM CDT this evening for the following
zones: Dallam...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Roberts...
Sherman...Wheeler.
Wind Advisory until 9 PM CDT this evening for the following
zones: Armstrong...Carson...Collingsworth...Deaf Smith...
Donley...Oldham...Palo Duro Canyon...Potter...Randall.
OK...High Wind Warning until 9 PM CDT this evening for the following
zones: Beaver...Cimarron...Texas.
&&
15/99Hazardous weather outlook, Jun 9, 1:46 AM CST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
246 AM CDT Tue Jun 9 2020
OKZ001>003-TXZ001>020-317-092000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
246 AM CDT Tue Jun 9 2020
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Strong northwest winds will be common across the Panhandles
through early this evening. 40 to 50 mph winds with gusts to
around 75 mph will be found across the Oklahoma Panhandle, the
northern half of the Texas Panhandle and parts of the southeast
Texas Panhandle. A high wind warning is in effect for these areas
until 9 pm. Winds around 35 mph with gusts to around 55 mph will
be found across the southern Texas Panhandle where a wind advisory
is in effect until 9 pm.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
High Wind, Cimarron
- When
- June 9, 6:20 AM CST to 3:35 PM CST
- Where
- Cimarron forecast zone
- Measured
- 45 kt (52 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Sustained winds of 40 to 52 MPH occurred during this time period at the Oklahoma Mesonet station located 3 miles south-southeast of Boise City. The highest sustained wind of 52 MPH occurred at 1310CST.
High Wind, Texas
- When
- June 9, 7:45 AM CST to 3:55 PM CST
- Where
- Texas forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Sustained winds of 40 to 50 MPH occurred during this time period at the Oklahoma Mesonet station located 12 miles northeast of Eva. The highest sustained wind of 50 MPH occurred at 1510CST. Small, young cotton plants in the area were reportedly sand basted by the blowing dust with a total loss of the crop reported for many fields.
High Wind, Texas
- When
- June 9, 8:25 AM CST to 3:20 PM CST
- Where
- Texas forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
The Oklahoma Mesonet station 12 miles northeast of Eva measured gusts in the 58 to 63 MPH range during this time period. The highest gust of 63 MPH occurred at 1420CST. Small, young cotton plants in the area were reportedly sand basted by the blowing dust with a total loss of the crop reported for many fields.
High Wind, Texas
- When
- June 9, 8:25 AM CST to 4:20 PM CST
- Where
- Texas forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Sustained winds of 40 to 50 MPH occurred during this time period at the Oklahoma Mesonet station located 2 miles east of Goodwell. The highest sustained winds of 50 MPH occurred at 1155 and 1520CST. Small, young cotton plants in the area were reportedly sand basted by the blowing dust with a total loss of the crop reported for many fields.
High Wind, Texas
- When
- June 9, 8:45 AM CST to 5:30 PM CST
- Where
- Texas forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Sustained winds of 40 to 50 MPH occurred during this time period at the Oklahoma Mesonet station located 1 mile west of Hooker. The highest sustained winds of 50 MPH occurred at 1240 and 1545CST. Small, young cotton plants in the area were reportedly sand basted by the blowing dust with a total loss of the crop reported for many fields.
High Wind, Texas
- When
- June 9, 9:34 AM CST to 3:53 PM CST
- Where
- Texas forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Gusts of 58 to 63 MPH were measured at Guymon Municipal Airport, located 2 miles west of Guymon, during this time period. The highest gust of 63 MPH occurred at 1325CST. Small, young cotton plants in the area was reportedly sand basted by the blowing dust with a total loss of the crop reported for many fields.
High Wind, Texas
- When
- June 9, 9:45 AM CST to 3:55 PM CST
- Where
- Texas forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
The Oklahoma Mesonet station 2 miles east of Goodwell measured gusts in the 58 to 66 MPH range during this time period. The highest gust of 66 MPH occurred at 1515CST. Small, young cotton plants in the area were reportedly sand basted by the blowing dust with a total loss of the crop reported for many fields.
High Wind, Texas
- When
- June 9, 10:20 AM CST to 5:05 PM CST
- Where
- Texas forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
The Oklahoma Mesonet station 1 mile west of Hooker measured gusts in the 58 to 68 MPH range during this time period. The highest gust of 68 MPH occurred at 1235CST. Small, young cotton plants in the area were reportedly sand basted by the blowing dust with a total loss of the crop reported for many fields.
High Wind, Cimarron
- When
- June 9, 10:25 AM CST to 3:15 PM CST
- Where
- Cimarron forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
The Oklahoma Mesonet station 3 miles south-southeast of Boise City measured gusts in the 58 to 67 MPH range during this time period. The highest gust of 67 MPH occurred at 1315CST.
High Wind, Texas
- When
- June 9, 10:46 AM CST to 3:53 PM CST
- Where
- Texas forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Sustained winds of 40 to 44 MPH were measured at Guymon Municipal Airport, located 2 miles west of Guymon, during this time period. The highest sustained wind of 44 MPH occurred at 1553CST. Small, young cotton plants in the area were reportedly sand basted by the blowing dust with a total loss of the crop reported for many fields.
High Wind, Beaver
- When
- June 9, 11:45 AM CST to 6:55 PM CST
- Where
- Beaver forecast zone
- Measured
- 44 kt (51 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
Sustained winds of 40 to 51 MPH occurred during this time period at the Oklahoma Mesonet station located 1 mile south-southwest of Beaver. The highest sustained winds of 51 MPH occurred at 1510 and 1800CST.
High Wind, Beaver
- When
- June 9, 12:05 PM CST to 7:10 PM CST
- Where
- Beaver forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
Sustained winds of 40 to 49 MPH occurred during this time period at the Oklahoma Mesonet station located 8 miles west of Slapout. The highest sustained winds of 49 MPH occurred at 1830 and 1845CST.
High Wind, Beaver
- When
- June 9, 1:15 PM CST to 6:40 PM CST
- Where
- Beaver forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
The Oklahoma Mesonet station 1 mile south-southwest of Beaver measured gusts in the 58 to 67 MPH range during this time period. The highest gust of 67 MPH occurred at 1800CST.
High Wind, Beaver
- When
- June 9, 3:00 PM CST to 7:10 PM CST
- Where
- Beaver forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
The Oklahoma Mesonet station 8 miles west of Slapout measured gusts in the 58 to 66 MPH range during this time period. The highest gust of 66 MPH occurred at 1830CST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Texas, June 9, 20202 deaths · 2 injured · 58 kt wind · 32 events
- Flooding in Missouri, June 9, 20201 death · $15,000 · 7 events
- Hail and High Wind in Nebraska, June 9, 2020$1.1 million · 2 in hail · 22 events
- Flash Flooding and Flooding in Iowa, June 9 to 11, 2020$1.1 million · 9 events
- Flash Flooding and Damaging Winds in South Dakota, June 9, 2020$564,000 · 78 kt wind · 19 events
- Flood and Hail in South Dakota, June 9, 2020$761,000 · 1.75 in hail · 12 events
- High Wind and Strong Wind in Kansas, June 9 to 10, 2020$218,000 · 51 kt wind · 18 events
- Flash Flooding and Heavy Rain in Minnesota, June 9 to 10, 2020$290,000 · 6 events
- Flood in Minnesota, June 9 to 10, 2020$300,000 · 1 event
- Damaging Winds in Michigan, June 9, 2020$170,000 · 57 kt wind · 7 events
- Damaging Winds and Heavy Rain in Iowa, June 9 to 10, 202056 kt wind · 54 events
- Damaging Winds in Georgia, June 9 to 10, 2020$76,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888712, 888722, 888726, 888731, 888737, 888546, 888733, 888739, 888720, 888542, 888740, 888742, 888741, 888745.